Objective: Monoclonal antibodies against cytotoxic T-lymphocyte antigen 4 (CTLA-4) used for treatment of metastatic melanoma produce inflammatory immune-related adverse events. The purpose of the current study was to retrospectively identify and characterize the radiologic manifestations of immune-related adverse events and to evaluate the possible association between these events and clinical responses to anti-CTLA-4 therapy.
Materials and methods: We retrospectively reviewed the images and medical records of 119 patients with metastatic melanoma treated with anti-CTLA-4 at our institution and assessed the presence of radiologic manifestations of immune-related adverse events and the clinical responses to therapy. The responses were categorized as progressive or controlled disease. The controlled disease category included stable disease, partial response, and complete response according to the Response Evaluation Criteria in Solid Tumors, version 1.1.
Results: Radiologic manifestations of immune-related adverse events were found in 20 patients (16.8%). Clinically evident manifestations included colitis, hypophysitis, thyroiditis, and arthritis. Clinically silent manifestations were benign lymphadenopathy and inflammatory changes in the soft tissues, such as myositis, fasciitis, and retroperitoneal fat haziness. There was a significant association between the incidence of radiologic manifestations of immune-related adverse events and clinical responses to anti-CTLA-4 therapy. The disease control rates were 18% for the entire group, 55% for the group with, and 10% for the group without radiologic manifestations of immune-related adverse events. In three patients (2.5%), lymphadenopathy related to radiologic manifestations of immune-related adverse events was interpreted as suspected metastasis but was proved benign at biopsy.
Conclusion: Radiologic manifestations of immune-related adverse events are associated with significant clinical benefit of anti-CTLA-4 therapy. In the era of developing immune checkpoint-targeted therapy for metastatic melanoma, radiologists should be alert to the possibility of these manifestations, which can mimic radiologic disease progression.